Alert archive / California / Wind Advisories in 2019

Wind Advisory 31, NWS Phoenix, AZ

October 17, 2019Imperial County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Oct 17, 2019, 2:40 AM PDT for Imperial County, San Bernardino County, California. It took effect at Oct 17, 2019, 2:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 2:40 AM PDT (09:40 UTC)
In effect from
Oct 17, 2019, 2:00 PM PDT
Expired
Oct 18, 2019, 9:37 AM PDT
In force
20 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS75 KPSR 170940
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
240 AM MST Thu Oct 17 2019

CAZ562-172145-
/O.NEW.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/
Imperial County Southwest-
240 AM PDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Far southwest corner of Imperial County including the
  Interstate 8 corridor.

* WHEN...From 2 PM this afternoon to 3 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
764 
WWUS75 KPSR 172050
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
150 PM MST Thu Oct 17 2019

CAZ560-180900-
/O.EXB.KPSR.WI.Y.0031.191017T2200Z-191018T1700Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
150 PM PDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 10 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-180900-
/O.EXA.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
150 PM PDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-180900-
/O.CON.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/
Imperial County Southwest-
150 PM PDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
511 
WWUS75 KPSR 180926
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
226 AM MST Fri Oct 18 2019

CAZ562-181200-
/O.EXT.KPSR.WI.Y.0031.000000T0000Z-191018T1200Z/
Imperial County Southwest-
226 AM PDT Fri Oct 18 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds, such as
  Interstate 8. Light, unsecured objects may become airborne. 
  Minor tree damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-181700-
/O.CON.KPSR.WI.Y.0031.000000T0000Z-191018T1700Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
226 AM PDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western portion of Joshua Tree National Park.

* WHEN...Until 10 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-181030-
/O.CON.KPSR.WI.Y.0031.000000T0000Z-191018T1000Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, and Plaster City
226 AM PDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...Until 3 AM PDT Friday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
615 
WWUS75 KPSR 181637
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
937 AM MST Fri Oct 18 2019

CAZ560-181745-
/O.CAN.KPSR.WI.Y.0031.000000T0000Z-191018T1700Z/
Joshua Tree NP West-
937 AM PDT Fri Oct 18 2019

...WIND ADVISORY IS CANCELLED...

Winds have decreased in the area to well below advisory thresholds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 16, 10:40 PM PDT, 4 hours earlier.

Area forecast discussion, Oct 16, 10:40 PM PDT, 4 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 PM MST Wed Oct 16 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Very typical mid October mundane, yet pleasant weather will persist
across the region this week and into next week. Temperatures will
remain above normal on Thursday, with lower desert communities
reaching back towards the low to mid 90s. A fast moving, dry weather
system will force temperature back down around the seasonal average
from Friday onward through the weekend. Modest warming can be
expected again during the early part of next week. Generally sunny
days and clear nights can be expected for the 7 day forecast period.

&&

.DISCUSSION...

This afternoon is seeing above-normal temperatures across the region
as strong ridging aloft (500mb heights in the 587-589dm range)
allowing most lower desert highs to rise well into the 90's. However
a combination of locally breezy conditions and a very dry airmass
(RH's in the single numbers/low teens) are helping to take the edge
off the heat. Even though temperatures are 5-8 degrees above normal
for this time of year, they are still falling well short of daily
record highs (101F at Phoenix and 106F at Yuma).

Model guidance continue to be very consistent over the past few
days - both operational runs of the GFS and ECMWF as well as various
ensemble guidances such as GEFS - that the desert southwest will see
a very dry period starting today and continuing at least through the
middle of next week. Overall, flow aloft will be somewhat zonal; dry
west to northwest flow aloft will keep skies mostly clear with sunny
days and clear nights the rule each day. A dry open wave trof is set
to push quickly inland Thursday and move across Arizona through the
day Friday and the only weather "impacts" will be breezy conditions
Thursday and a cooling trend lowering highs into the upper 80s by
Friday afternoon. Little change in temps is expected through the
weekend as warmer deserts stay in the mid to upper 80s. Stronger
high pressure builds back into the area into the early part of next
week, with potential for 500mb heights around 590dm to move inland
and into Arizona. As such we may well see warmer deserts back into
the low 90s by next Tuesday.

A few examples to show how dry we will be over the next week: the
latest MEX MOS for Phoenix has nothing but 1 or 0 percent for 12
hourly POPs each of the next 7 days. NAEFS POPs are virtually zero
over most of the area each day and GEFS QPF ensemble members
basically have NO members bringing any precip into Arizona today
into the middle of next week. Yes, it looks like dry weather for the
foreseeable future.

&&

.AVIATION...Updated at 0540Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT; and
Southeast California/Southwest Arizona including KIPL and KBLH:

IR satellite imagery continues to show SCT-BKN high clouds across
parts of the region this evening as a result of a weather system
over the eastern Pacific. High clouds begin to scatter out early
tomorrow morning with a few mid-level clouds possibly developing
around 8-10 kft. Easterly winds are expected to continue into
early tomorrow afternoon before making a typical switch to the
west. Some gusts into the teens will be possible tomorrow
afternoon, subsiding by sunset. Guidance suggests the possibility
of LLWS becoming an issue overnight over south-central Arizona.
However, confidence is not high enough to include in any of the
TAFs at this time. Winds at the terminals in southeast California
will stay mainly westerly at KIPL and southerly at KBLH with gusts
upwards of 20 kts possible tomorrow afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Dry weather will continue across all districts through at least the
middle part of next week as weekend temperatures near average slowly
begin warming back above normal towards the middle of next week.
Some localized breeziness can be expected on Sunday as another
weather disturbance passes by to the north. The pattern appears to
be setting up to support some gustier easterly ridge top morning
winds in the central Arizona districts Monday and Tuesday. Afternoon
minimum humidity levels will generally fall into a 10-20% range
following only poor to fair overnight recovery.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB/Percha
AVIATION...Smith
FIRE WEATHER...MO/Percha

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.